Alert archive / South Dakota / Tornado Warnings in 2008
Tornado Warning 10, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 24, 2008, 9:50 PM CDT for Edmunds County, Walworth County, South Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2008, 9:50 PM CDT (02:50 UTC)
- Expired
- Jun 24, 2008, 10:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Edmunds County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 96 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 10:00 PM CDT | FUNNEL CLOUD | 5 S Bowdle, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 7:52 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KABR 250250 TORABR SDC045-129-250315- /O.NEW.KABR.TO.W.0010.080625T0250Z-080625T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 950 PM CDT TUE JUN 24 2008 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... WESTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA... EASTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 1015 PM CDT * AT 947 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR JAVA...OR 10 MILES SOUTHEAST OF SELBY...MOVING EAST AT 36 MPH. * THE TORNADO WILL BE NEAR... BOWDLE AROUND 1000 PM CDT... THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 219 AND 244. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4552 9935 4526 9960 4538 9998 4559 9992 TIME...MOT...LOC 0250Z 277DEG 31KT 4545 9981 $$ TDK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 24, 3:24 PM CDT, 6 hours 26 minutes earlier.
Area forecast discussion, Jun 24, 3:24 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 324 PM CDT TUE JUN 24 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT CONVECTION CONTINUES TO BE THE MAIN FORECAST CHALLENGE. FOR TONIGHT THE MAIN ACTION APPEARS AS IF IT WILL SPREAD EAST/SOUTHEAST OUT OF WESTERN NORTH DAKOTA AND ACROSS OUR NORTHERN CWA. SHEAR IS HALF WAY DECENT PER 0-6KM BULK SHEARS. MEANWHILE SFC/ML CAPES ARE ALSO DECENT WITH DEWPOINTS HEADED INTO THE 60S. THE ONE THING LACKING COULD BE UPPER SUPPORT AS S/W HEADS EAST/NORTHEAST INTO SOUTHERN CANADA WITH LESSENING UPPER DIVERGENCE ACROSS THE FAR NORTHERN PLAINS. NONETHELESS...NEARLY ALL MODEL SOLUTIONS OVER THE PAST COUPLE RUNS HAVE BEEN CRANKING OUT AN OVERNIGHT MCS OVER NORTH DAKOTA THAT DROPS SOUTHEAST INTO THE REGION. SO ITS HARD TO GO AGAINST THAT CONSISTENCY WITHOUT A GOOD REASON. SWITCHING TO WEDNESDAY...FRONTAL BOUNDARY EDGES SOUTH AND EAST OF THE REGION WITH DRIER AIR BEING DELIVERED VIA WEAK SFC HIGH. IT NOW APPEARS THAT CONVECTIVE CHANCES ON WEDNESDAY ARE NIL AT BEST AND HAVE REMOVED THEM. FOR WEDNESDAY NIGHT THAT OLD FRONTAL BOUNDARY THAT PASSES THROUGH HERE TNT WILL SPLAY OUT OVER THE LOWER MO VALLEY. AS LLJ CRANKS UP WEDNESDAY NIGHT...WE MAY GET ANOTHER MCS TO FORM OVER SOUTHERN SOUTH DAKOTA...WITH THAT SYSTEM PROBABLY MOVING EAST/SOUTHEAST MOSTLY OVER AREAS SOUTH OF THE ABR CWA. FOR THURSDAY MID LEVEL THERMAL RIDGE BUILDS STRONG OVER THE CWA WITH H7 TEMPS TOPPING 10C OVER MUCH OF THE CWA DURING THE AFTERNOON. THUS EXPECT THURSDAY TO BE MOSTLY DRY UNTIL BOUNDARY BEGINS PUSHING ACROSS REGION THURSDAY NIGHT. FOR THURSDAY NIGHT THERE SHOULD BE PLENTY OF LLM AND SHEAR TO SUPPORT AN MCS/SQUALL LINE. BUMPED UP POPS TO JUST UNDER LIKELY FOR THURSDAY NIGHT. CONCERNING TEMPS...LATEST MAV LOOKED MUCH BETTER THAN YESTERDAYS NUMBERS...AND WAS SUPPORTED BY GFS BUFR SOUNDINGS. .LONG TERM...FRIDAY THROUGH TUESDAY MAIN ISSUES IN THE EXTENDED WILL BE PRECIP CHANCES FRIDAY/FRIDAY NIGHT AND THEN TO WHAT EXTENT TEMPS WARM LATER NEXT WEEK. MODELS STILL SHOWING AN UPPER LEVEL TROUGH SWINGING ACROSS THE NORTHERN PLAINS FRIDAY THROUGH SATURDAY MORNING. MODELS DIFFER SLIGHTLY IN STRENGTH...BUT ALL AGREE THAT THERE SHOULD STILL BE A CHANCE FOR PRECIP ASSOCIATED WITH THIS WAVE MAINLY ACROSS THE EASTERN CWA. HAVE THEREFORE REMOVED POPS ACROSS THE WESTERN CWA FOR FRIDAY. SYSTEM WILL EXIT THE AREA FRIDAY NIGHT AND KEPT SLIGHT CHANCE POPS ACROSS THE FAR EAST TO ACCOUNT FOR ANY WRAP AROUND. LATER SHIFTS MAY BE ABLE TO GET RID OF POPS COMPLETELY FOR FRIDAY NIGHT AS IT APPEARS BEST CHANCES WILL BE DURING ANY DAYTIME HEATING DEVELOPMENT DURING THE AFTERNOON HOURS AS THERE WILL BE COLD AIR ALOFT. FROM LATE WEEKEND AND HEADING INTO NEXT WEEK MODELS SUGGEST UPPER LEVEL RIDGING BUILDING BACK INTO THE NORTHERN ROCKIES AND HIGH PLAINS. 850 MB TEMPS INCREASE AGAIN AFTER THE BRIEF COOL DOWN FOR THE WEEKEND. LOOKS LIKE MID 80S TO LOW 90S A GOOD BET ACROSS THE AREA HEADING INTO NEXT WEEK. WEATHER PATTERN ALSO LOOKS DRY FOR NEXT WEEK. && .AVIATION... VFR CONDITIONS WILL CONTINUE INTO THE EVENING HOURS ACROSS THE ENTIRE AREA WITH FEW-SCT CIGS ABOVE 6000 FT. MID/HIGH CLOUDS WILL INCREASE FROM WEST TO EAST THIS EVENING AND OVERNIGHT AS TSRA DEVELOPMENT OCCURS ACROSS WESTERN DAKOTAS. TSRA ACTIVITY POSSIBLE NEAR KMBG/KPIR BY THIS EVENING...THEN SHIFTING EAST INTO KABR/KATY AREAS AFTER 03Z. CONDITIONS WITHIN ANY HEAVIER TSRA WILL DROP INTO MVFR. LATEST GUIDANCE SUGGESTS BEST CHANCES FOR ANY TSRA WILL BE ACROSS KMBG AND KABR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TDK LONG TERM...TMT AVIATION...TMT WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 24, 3:09 PM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 309 PM CDT TUE JUN 24 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-252015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 309 PM CDT TUE JUN 24 2008 /209 PM MDT TUE JUN 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE ACROSS PARTS OF THE AREA THIS EVENING AND OVERNIGHT. A FEW OF THOSE STORMS MAY BECOME SEVERE WITH STRONG WINDS AND LARGE HAIL BEING THE MAIN THREATS. NORTHERN SOUTH DAKOTA HAS THE HIGHEST CHANCE OF SEEING STORMS THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MORE STORMS ARE EXPECTED THURSDAY NIGHT. ONCE AGAIN SOME OF THOSE STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...ESPECIALLY OVER PARTS OF NORTHERN SOUTH DAKOTA. TDK
In the hours before
Local storm report, Jun 24, 8:29 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
829 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 1 S MCINTOSH 45.91N 101.35W
06/24/2008 E0.88 INCH CORSON SD PUBLIC
&&
ATGLocal storm report, Jun 24, 8:44 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
844 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 30 S MCINTOSH 45.49N 101.35W
06/24/2008 E1.00 INCH CORSON SD PUBLIC
&&
NWSLocal storm report, Jun 24, 8:58 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
858 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 1 N LITTLE EAGLE 45.70N 100.80W
06/24/2008 E0.88 INCH CORSON SD PUBLIC
&&
ATGLocal storm report, Jun 24, 9:09 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
909 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL GRACEVILLE 45.57N 96.44W
06/24/2008 E0.88 INCH BIG STONE MN PUBLIC
&&
ATGLocal storm report, Jun 24, 9:22 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
922 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 8 N GLENHAM 45.65N 100.27W
06/24/2008 E0.75 INCH CAMPBELL SD PUBLIC
0913 PM TSTM WND GST 1 NE MOBRIDGE 45.55N 100.42W
06/24/2008 M61 MPH WALWORTH SD ASOS
&&
ATGLocal storm report, Jun 24, 9:29 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
929 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM HAIL TIMBER LAKE 45.43N 101.07W
06/24/2008 E0.75 INCH DEWEY SD TRAINED SPOTTER
HEAVY RAIN AS WELL
&&
ATGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:18 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 57 min |
| Jun 24, 8:07 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 53 min |
| Jun 24, 8:15 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Walworth | 45 min |
| Jun 24, 9:01 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Edmunds, McPherson, Walworth | 59 min |
| Jun 24, 9:03 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Walworth | 57 min |
| Jun 24, 9:34 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Edmunds, Potter, Walworth | 26 min |
| Jun 24, 10:00 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 60 min |
| Jun 24, 10:14 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 61 min |
| Jun 24, 10:58 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 34 min |
| Jun 25, 3:05 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 25 min |
Nearby
Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.